MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0820
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 137.5 cm from the proximal end.The pull wire was completely retracted out of the pusher assembly and the embolization coil was detached from its pusher assembly inside its introducer sheath.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly was fractured.If the device is forcefully advanced against resistance, damage such as a kink may occur.Subsequently, if the kinked device is further manipulated, the kink may worsen and fracture.The root cause of the initial resistance could not be determined.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the abdominal aorta using penumbra smart coils (smart coils).During the procedure, while attempting to advance a smart coil into the hub of a non-penumbra microcatheter, the physician experienced resistance at the distal tip of the introducer sheath and coil would not advance out of the introducer sheath; therefore, it was removed.It was also reported that the physician accidentally kinked the smart coil pusher assembly.The procedure was completed using another smart coil, ruby coils, other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7793696
Report Number3005168196-2018-01620
Device Sequence Number1195566
Product Code HCG
UDI-Device Identifier00814548014753
UDI-Public00814548014753
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/19/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2023
Device Catalogue Number400SMTSFT0820
Device Lot NumberF81796
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2018
Initial Report FDA Received Date08/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005